Alert archive / New Jersey / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS New York, NY

March 21, 20034 counties in New Jersey

NWS New York, NY issued this severe thunderstorm warning at Mar 21, 2003, 5:13 PM EST for 4 counties in New Jersey. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 2003, 5:13 PM EST (22:13 UTC)
Expired
Mar 21, 2003, 6:00 PM EST
In force
47 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Bergen County, NJ, Essex County, NJ, Passaic County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 103 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
425 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WUUS51 KOKX 212213
SVROKX
NJC003-013-031-039-212300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
512 PM EST FRI MAR 21 2003

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY
  ESSEX COUNTY IN NORTHEAST NEW JERSEY
  WESTERN UNION COUNTY IN NORTHEAST NEW JERSEY
  SOUTHEASTERN PASSAIC COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 600 PM EST

* AT 510 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF CLARK...MOVING NORTHEAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF CLARK AROUND 520 PM
  SUMMIT AROUND 525 PM
  MILLBURN AND 6 MILES NORTHWEST OF UNION AROUND 530 PM
  5 MILES NORTHWEST OF ORANGE AROUND 535 PM
  CALDWELL AND FAIRFIELD AROUND 540 PM
  7 MILES NORTHWEST OF PASSAIC AROUND 545 PM

THIS STORM HAS THE POTENTIAL TO PRODUCE HAIL UP TO ONE INCH IN 
DIAMETER. IF YOU ARE IN THE PATH OF THIS STORM SEEK SHELTER.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4055 7466 4046 7445 4089 7406 4103 7425

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:19 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 21, 3:19 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
319 PM EST FRI MAR 21 2003

WEAK GRADIENT AND SOUTHERLY FLOW HAS BROUGHT THE FOG BACK INTO THE
COASTAL AREAS. FOG WILL PERSIST INTO TONIGHT AS LOW TRACKS OVER THE
AREA LATE TONIGHT AND LIFT AS WINDS SHIFT TO THE WEST. ISSUED DENSE
FOG ADVISORY FOR TONIGHT FOR THE COASTAL AREAS. WITH CLEARING INLAND
HAVE DESTABILIZED ACROSS PORTIONS OF THE LOWER HUDSON VALLEY AND
THREAT OF SOME THUNDERSTORMS WILL CONTINUE IN THAT AREA. WILL ALSO
MENTION ISOLATED THUNDERSTORMS IN THE NYC METRO AREA. AFTER LOW
PASSES THROUGH AREA LATE TONIGHT....WEATHER WILL BE DRY INTO MIDWEEK
AS RIDGING BUILDS INTO THE REGION.

MARINE: CONTINUE ROUGH SEAS ON THE OCEAN TONIGHT. VISIBILITIES BELOW
1 NM IN FOG TONIGHT.

.OKX...
CT...DENSE FOG ADVISORY CTZ009>012-221200
NJ...NONE.
NY...DENSE FOG ADVISORY NYZ077>081-221200
MARINE...SCA FOR ROUGH ON COASTAL WATERS...ANZ350-353-355.
Hazardous weather outlook, Mar 21, 6:20 AM EST, 10 hours 53 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
620 AM EST FRI MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST
NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY THROUGH TONIGHT
A DENSE FOG ADVISORY HAS BEEN ISSUED FOR THIS MORNING. SHOWERS AND
POSSIBLE THUNDERSTORMS ARE EXPECTED FROM LATE TODAY UNTIL MIDNIGHT.

IN ADDITION...THE MAHWAH RIVER AT SUFFERN NY (ROCKLAND COUNTY)
CRESTED AT A LITTLE OVER FLOOD STAGE OVERNIGHT AND IS NOW RECEDING.
A RIVER FLOOD WARNING HAS BEEN ISSUED FOR THE HOUSATONIC RIVER IN
FAIRFIELD COUNTY CT FOR MINOR FLOODING TODAY AND SATURDAY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE TODAY AND EARLY TONIGHT.

EKH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 5:39 PM ESTSevere Thunderstorm WarningOKXBergen51 min
Mar 21, 6:39 PM ESTSevere Thunderstorm WarningOKXPassaic36 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.